February 5, 2023

My 50 year old son has suffered from large and painful canker sores his entire life and no over the counter remedy seems to work. He too has had ankylosing spondylitis since childhood and has a stressful job. What is the best way to get rid of these sores?

Ruth Harris, Frimley, Surrey.

This sounds like recurrent aphthous stomatitis (RAS), a common if somewhat mysterious condition that causes recurrent canker sores.

At any given time, up to a fifth of the population suffers from RAS. Various potential causes include vitamin deficiencies and trauma, for example as a result of ill-fitting dentures.

Another recent theory is that it is due to a problem with the immune cells that protect the lining of the mouth.

In fact, recent and groundbreaking research on the 500,000 study participants from the UK Biobank (a general health and genetic information database) has confirmed a strong association between RAS and ankylosing spondylitis, the immune condition that your child has (where the spine and other parts of the body become inflamed as a result of a faulty immune system response).

At any given time, up to a fifth of the population suffers from RAS. Various potential causes include vitamin deficiencies and trauma, for example as a result of ill-fitting dentures.

As described in your longer letter, your son has the typical pattern of a RAS patient, with periods of ulcer-free punctuated by periods of several painful ulcers at once.

There are a number of recommended treatments that are available on prescription.

An antibacterial mouthwash containing tetracycline dissolved in water is effective in treating canker sores, even if there is no bacterial infection (how it helps is not clear). There is also dexamethasone mouthwash, which is prescription-only and contains steroid medication to suppress painful inflammation in the mouth.

See also  The Best Carry-On Luggage in 2022, for All Types of Travelers

Or there is Orabase, a gel available over the counter or online that contains a different steroid, triamcinolone. This is applied to each ulcer twice a day. Finally, a 2 percent lidocaine local anesthetic gel can at least make meals less uncomfortable.

Six months ago, an insect bite left me with a swollen and painful right foot and ankle. Antibiotics failed to improve it, and despite X-rays, CT scans and MRIs, doctors are baffled as to why it remains inflamed.

I am 80 years old and limping with constant pain. It’s like walking on broken glass.

Terry Talbot, Lytham, Lancashire.

SIMPATIC your frustration at not having a firm diagnosis for your condition. I suspect the problem may be lymphedema arising from the bite and damage to part of the lymphatic system.

This is the system that removes waste, bacteria, and other unwanted substances from the tissues through lymphatic fluid. This waste is then drained back into the bloodstream through tubes called lymphatic channels.

The insect bite may have damaged the lymph channels in your leg. This, in turn, can lead to a buildup of lymphatic fluid in the tissues, a condition known as lymphedema. The bacterial organisms that proliferated as a result of the bite may have been resistant to the antibiotic used to treat it, and this may have exacerbated the damage.

But X-rays and scans would not necessarily have detected this, as a specific form of imaging is required to outline the lymphatic channels in the leg.

If lymphedema is confirmed, wearing a knee-high compression stocking will help with symptoms. In some cases, specialized massage techniques are also used to disperse fluid and relieve inflammation.

See also  Here Are 10 Ways to Make Your Business Cards More Appealing

I would suggest speaking to your GP about further investigation.

Write to Dr. Scurr

Write to Dr Scurr at Good Health, Daily Mail, 9 Derry Street, London W8 5HY or email: [email protected], include contact details. Dr. Scurr is not allowed into personal correspondence. Answers should be taken in a general context. Consult your own GP if you have any health problems.

In My Opinion… Stay Away From Artificial Sweeteners

I am concerned about the amount of chemicals and additives in our food. For example, high fructose corn syrup, a sweetener, has been linked to fatty liver disease if consumed in excess.

There are also all kinds of preservatives, colorings and flavorings that some experts fear have a cocktail effect, damaging our health.

And now I read that according to the draft guidelines proposed by the World Health Organization (WHO), artificial sweeteners should not be used as part of a diabetes management program or as a way to help with obesity.

Why? Because, says the WHO, they are more likely to result in long-term weight gain. Artificial sweeteners have always been promoted as inert and therefore harmless.

But increasingly, recent studies show that some of these chemicals affect the gut microbiome—the billions of bacteria and other microbes that play key roles in our health—and can also spike blood sugar levels.

We’ve all been chided, rightly, for the adverse effects of too much sugar in our diets. So it’s all too easy to be drawn into the world of calorie-free colas, slimming tonics, and other chemically sweetened foods and products, hoping they’re better for us.

See also  What is Men’s Health Performance Anxiety?

But based on this emerging evidence, it seems to me that it’s best to try to avoid foods and drinks that contain artificial sweeteners, if possible.

In related news….

Could the £400 glasses with subtitles help if you are hard of hearing? ADRIAN MONTI asks experts for their opinion on a selection of products

When pain and bloating are a sign of too much fungus in the gut: DR MEGAN ROSSI reveals that fungi in our bodies have a significant impact

Why a gout pill could lower high blood pressure and improve your sex life: how foods like red meat and beer can increase uric acid levels